For much of their young adult life, many women will find themselves on a consistent form of contraception.
According to research conducted by Roy Morgan in 2015, just over 2.5 million Australian women between the ages of 18 and 49 use some form of contraception. The most common form of contraception is the oral contraceptive.
Though the Pill has given women a kind of freedom to which nothing else has come close, there’s a certain sense of resentment towards the, at times, severe and overwhelming side effects that can come with its use.
So how do you know when you’re experiencing side effects that are symptomatic of you being on the wrong pill?
Well, according to Dr Deborah Bateson, it means waiting a few months.
“The key thing about knowing if your pill is right is around side effects. Give things a couple of months to settle down if you’ve just started a new pill, because it can take two to three months for your body to get used to it,” Dr Bateson tells Mamamia.
She says if side effects like acne, break-though bleeding, mood swings, headaches, breast tenderness or bloating cross the line into “excessive”, then it may be worth seeing if you can change it up.
However, it’s nothing to be alarmed about.
“The reality is, you may get some side effects. Some women hit on the right pill straight away, other women have to try a few types.”
Dr Bateson says the important thing to note is that there’s no exact time to draw the line and say, I need to to go and check this out. Instead, she tells Mamamia, if it’s getting to the point where certain side effects are “impacting on your quality of life”, then you should see someone “right away”. Particularly if they are “persisting beyond the first three months”.